Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Reno, NV

May 23, 2009Mono County, California

NWS Reno, NV issued this flash flood warning at May 23, 2009, 1:18 PM PDT for Mono County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2009, 1:18 PM PDT (20:18 UTC)
Expired
May 23, 2009, 3:15 PM PDT
In force
117 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 188 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS75 KREV 232101
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
101 PM PDT SAT MAY 23 2009

CAC051-232215-
/O.CON.KREV.FF.W.0001.000000T0000Z-090523T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
101 PM PDT SAT MAY 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
CENTRAL MONO COUNTY...

AT 157 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
TRACK THUNDERSTORMS WITH HEAVY RAIN ALONG HIGHWAY 120 WEST OF BENTON 
AND OVER THE BENTON RANGE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BENTON...HIGHWAYS 6 AND 120...CANYONS ALONG EAST SIDE OF THE BENTON 
RANGE.

IN STEEP TERRAIN...DRY CREEKS AND LOW WATER CROSSINGS ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER 
TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN 
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. 

LAT...LON 3785 11867 3785 11843 3768 11843 3768 11868

$$

BRONG
2 follow-up statements
000 
WGUS55 KREV 232018
FFWREV
CAC051-232215-
/O.NEW.KREV.FF.W.0001.090523T2018Z-090523T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
118 PM PDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF BENTON...

* UNTIL 315 PM PDT

* AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON     
  HOT SPRINGS...STATE ROUTE 120 WEST OF BENTON...AND U.S. HIGHWAY 6  
  IN THE VICINITY OF BENTON.

A STRONG THUNDERSTORM OVER BENTON HOT SPRINGS AND JUST WEST OF 
BENTON IN MONO COUNTY CONTINUES TO REBUILD OVER THE SAME AREA. 
ADDITIONAL HEAVY RAIN UP TO ONE INCH PER HOUR CAN BE EXPECTED.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. REMEMBER THAT SMALL CREEKS AND STREAMS CAN 
SUDDENLY RISE EVEN AFTER THE RAINFALL HAS ENDED.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3785 11867 3785 11843 3768 11843 3768 11868

$$

HOON
000 
WGUS75 KREV 232214
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
314 PM PDT SAT MAY 23 2009

CAC051-232218-
/O.EXP.KREV.FF.W.0001.000000T0000Z-090523T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
314 PM PDT SAT MAY 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR CENTRAL MONO
COUNTY...

THE STORMS ALONG HIGHWAYS 6 AND 120 IN THE VICINITY OF BENTON HAVE 
DIMINISHED.  LIGHT RAIN WILL CONTINUED OVER THE AREA THROUGH 5 PM.

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 1 TO 1.5 INCHES OF 
RAIN MAY HAVE OCCURRED IN THE THE AREA BETWEEN 1 AND 3 PM.   MINOR 
FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS THROUGH 5 PM.

IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA...CONTACT THE 
NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. 

LAT...LON 3785 11867 3785 11843 3768 11843 3768 11868

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:10 AM PDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 23, 3:10 AM PDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
310 AM PDT SAT MAY 23 2009

.SHORT TERM...
SATELLITE IMAGERY STILL SHOWING CONVECTIVE DEBRIS CLOUDS FROM
THUNDERSTORMS WHICH OCCURRED YESTERDAY AFTERNOON AND EVENING. THE
OVERALL WEATHER PATTERN CHANGES VERY LITTLE TODAY AS HIGH PRESSURE
CONTINUES OVER THE INTERMOUNTAIN WEST WITH A WEAK UPPER TROUGH
APPROACHING THE WEST COAST. THE MAJORITY OF THE CURRENT CLOUD COVER
SHOULD DISSIPATE BY MORNING ALLOWING FOR GOOD SOLAR HEATING WHICH
WILL COMBINE WITH THE MOIST AND UNSTABLE AIRMASS TO ONCE AGAIN
TRIGGER THUNDERSTORMS BY THE AFTERNOON. A WEAK UPPER DISTURBANCE
CURRENTLY APPROACHING SFO MAY HELP TO TRIGGER STORMS TODAY SEVERAL
HOURS EARLIER THAN YESTERDAY. STORMS YESTERDAY WERE ALREADY WETTER
THAN EXPECTED SO STORMS TODAY SHOULD BE SLOW MOVING AND ONCE AGAIN
PRODUCE HEALTHY RAIN AMOUNTS UNDER THE CORE. WEST WINDS IN THE LATE
AFTERNOON SHOULD PUSH THE STORMS INTO THE LEE OF THE SIERRA AND OVER
THE GREAT BASIN ZONES.

SUNDAY CURRENTLY LOOKS TO BE THE MOST ACTIVE THUNDERSTORM DAY IN
THE SHORT TERM WITH GOOD UPPER FORCING AS THE UPPER TROUGH AXIS
MOVES OVER THE REGION. MODELS CONTINUE TO SHOW THE BEST CHANCES
OVER THE NRN THIRD OF THE CWA HOWEVER MONO AND MINERAL COUNTIES
ALSO LOOK QUITE FAVORABLE. THE STORMS WILL CONTINUE TO BE GOOD
RAIN PRODUCERS...BUT AN INCREASE IN WEST FLOW ALOFT ASSOCIATED
WITH THE TROUGH PASSAGE WILL ALSO INCREASE THE SHEAR AND POSSIBLY
MAKE FOR MORE ORGANIZED STORMS. RENO AND LAKE TAHOE WILL BE IN A
RELATIVE LULL IN THE ACTIVITY HOWEVER STORMS STILL CANNOT BE RULED
OUT FOR THESE AREAS.

THE UPPER FORCING DECREASES MONDAY BEHIND THE EXITING TROUGH
AXIS...HOWEVER THE MOISTURE AND INSTABILITY CONTINUES SO DIURNAL
THUNDERSTORMS WILL CONTINUE AS WELL. MODELS SHOW THE BEST CHANCES
OVER THE SRN THIRD OF THE CWA...HOWEVER THEY KEEP ACTIVITY ALL THE
WAY UP THE NRN SIERRA SO STORMS CANT BE RULED OUT ANYWHERE.
JORDAN

.LONG TERM...TUESDAY THROUGH FRIDAY...
HAVE CONTINUED THE DAILY CONVECTION ACROSS THE CWA THROUGH THE
PERIOD. MEDIUM RANGE MODELS SHOW A BROAD UPPER RIDGE BUILDING OVER
THE GREAT BASIN WHILE AN UPPER LOW DRIFTS AROUND SOUTHERN CA OR
NORTHERN BAJA. ENSEMBLE MEMBERS ARE SHOWING INCREASING SPREADS IN
THEIR SOLUTIONS BY THU AND FRI SO DETAILS AND TIMING OF ANY WEAK
FEATURES ARE UNCLEAR BUT THERE HAS BEEN SOME CONSISTENCY IN THE
MODELS OVER THE PAST COUPLE OF DAYS TO HELP BOOST CONFIDENCE.

THE PATTERN CHANGES VERY LITTLE THROUGH THE MID AND LATER PORTIONS
OF THE WEEK. MOISTURE GENERATED BY CONVECTION OVER THE MEMORIAL DAY
WEEKEND WILL GET RECYCLED EACH DAY AND COMBINE WITH DAYTIME HEATING
AND INSTABILITY TO PRODUCE SHOWERS AND THUNDERSTORMS EACH AFTERNOON
AND EVENING. CONVECTION WILL DECREASE DURING THE OVERNIGHT HOURS
HOWEVER WILL KEEP SLIGHT CHANCE POPS IN THE GRIDS AS THE AIRMASS
REMAINS UNSTABLE OVERNIGHT...ESPECIALLY LATE IN THE WEEK.

TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE EXTENDED PERIOD...
PARTICULARLY MINIMUM TEMPERATURES THAT WILL BE AFFECTED BY THE CLOUD
COVER GENERATED EACH DAY. RC
&&

.AVIATION...
VFR CONDITIONS THROUGH 12Z SUN ALTHOUGH ISOLD-SCT TSTMS THRU 04Z
OVER THE SIERRA FROM KTVL SOUTHWARD TO MONO COUNTY MAY PRODUCE BRIEF
MVFR-IFR VSBYS IN HEAVIER SHOWERS. LGT SFC WNDS EXCEPT FOR AFTN
ZEPHYR WINDS WITH G20KT IN WRN NV 22Z THRU 04Z. RC
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 23, 11:54 AM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1154 AM PDT SAT MAY 23 2009

CAZ073-NVZ001-240100-
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ
1154 AM PDT SAT MAY 23 2009

...STRONG THUNDERSTORMS OVER MONO AND MINERAL COUNTIES TODAY...

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MONO AND MINERAL
COUNTIES. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
OUTFLOW WINDS UP TO 45 MPH...BLOWING DUST...MODERATE RAIN...PEA SIZE
HAIL AND OCCASIONAL LIGHTNING. THE STRONGEST STORMS ARE CURRENTLY
SOUTH OF HAWTHORNE AND EAST OF MONO LAKE AND BRIDGEPORT.
THUNDERSTORMS ARE EXPECTED TO LAST THROUGH THE AFTERNOON HOURS AND
INTO THE EARLY EVENING.

HOON

HTTP://WEATHER.GOV/RENO
Special weather statement, May 23, 12:05 PM PDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1205 PM PDT SAT MAY 23 2009

CAZ073-NVZ001-232015-
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ
1205 PM PDT SAT MAY 23 2009

...STRONG THUNDERSTORMS OVER MONO AND MINERAL COUNTIES TODAY...

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MONO AND MINERAL
COUNTIES. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
OUTFLOW WINDS UP TO 45 MPH...BLOWING DUST...MODERATE RAIN...PEA SIZE
HAIL AND OCCASIONAL LIGHTNING.

THE STRONGEST STORMS ARE CURRENTLY SOUTH OF HAWTHORNE ALONG
HIGHWAY 359 BETWEEN HAWTHORNE AND MONO LAKE. THUNDERSTORMS ARE
EXPECTED TO LAST THROUGH THE AFTERNOON HOURS AND INTO THE EARLY
EVENING.

HTTP://WEATHER.GOV/RENO
Special weather statement, May 23, 12:32 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1232 PM PDT SAT MAY 23 2009

CAZ073-NVZ001-232015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
1232 PM PDT SAT MAY 23 2009

...STRONG THUNDERSTORM OVER BODIE...

AT 1231 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR BODIE...AND MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND STRONG
GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BODIE AND JUNCTION CA 270 AT NV STATE
  LINE.

WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITIES.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON
Special weather statement, May 23, 12:54 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1254 PM PDT SAT MAY 23 2009

CAZ073-232030-
MONO-
1254 PM PDT SAT MAY 23 2009

...STRONG THUNDERSTORM WITH HEAVY RAIN NEAR BENTON HOT SPRINGS...

AT 1251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BENTON HOT SPRINGS...OR 9
MILES SOUTHWEST OF BENTON...AND MOVING NORTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BENTON...BENTON HOT SPRINGS AND GLASS
  MOUNTAIN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:21 PM PDTSevere Thunderstorm WarningREVAlpine24 min
May 22, 5:42 PM PDTAreal Flood AdvisoryREVAlpine3 hr

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.